Kansas, 2021

Hail and Damaging Wind in Kansas, August 19, 2021

August 19, 2021 · NWS GLD · 3 events in 3 counties and zones

Scattered storms developed along a boundary from Greeley County to Cheyenne County, Kansas. This line of storms moved north-northeast across Northwest Kansas producing up to quarter sized hail and up to 80 mph wind gusts with damage to a powerline in Sherman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered storms developed along a boundary from Greeley County to Cheyenne County, Kansas. This line of storms moved north-northeast across Northwest Kansas producing up to quarter sized hail and up to 80 mph wind gusts with damage to a powerline in Sherman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 2:16 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 19, 2:16 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
216 PM MDT Thu Aug 19 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 153 PM MDT Thu Aug 19 2021

The main concern in the short term period is the possibility of
severe thunderstorms across the tri-border region of Colorado,
Kansas, and Nebraska this afternoon and evening.

Thunderstorms are currently building in the convergent area near
a surface trough in far eastern Colorado with storms moving in a
north northeast direction. The area of continued development will
spread eastward through the afternoon and evening as the pattern
shifts east and a short wave trough ahead of the main upper trough
lifts out across the central High Plains region.

A cold front moves through the area after midnight tonight with a
few showers possibly lingering across the area into early Friday
as the main upper trough moves across the central High Plain by
mid-day Friday. Dry conditions will be in place late Friday
through the day on Saturday with subsidence aloft, dryer air, and cooler
temperatures on Saturday. Another short wave trough in the
southwest flow aloft moves across the area Saturday evening for a
slight chance of thunderstorms.

Temperatures bounce right back up into the 90s on Sunday with dry
air and downslope conditions across the area.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM MDT Thu Aug 19 2021

The forecast period begins with southwest flow aloft over the Tri-
State area and an advancing upper trough sliding into the Black
Hills on Sunday.  A ridge remains in place over the lower eastern
CONUS and high pressure persisting over the South and Deep South.
Hot and dry conditions are expected through the day with highs
ranging from the mid to upper 90s in most areas and a few low 100s
possible.  Minimum relative humidity values will range from the mid-
teens to low 20s along and west of a line from Benkelman to Goodland
to Arapahoe (CO).  Winds are not looking as impressive today as they
did on previous model runs and will be the limiting factor for fire
weather concerns.  Regardless, elevated fire weather conditions can
be expected Sunday afternoon for the aforementioned area and will
need to continue to be monitored in the coming days.

Flow transitions to west-southwesterly aloft as high pressure pushes
west into the Desert Southwest and the ridge flattens out.  Hot and
dry conditions are expected through this timeframe with highs
ranging from the low 90s to low 100s on Monday and low to upper 90s
on Tuesday.  Minimum relative humidity values will range from the
mid-teens to low 20s across eastern Colorado and adjacent Nebraska
and Kansas counties within the Goodland CWA both afternoons.  Winds
will once again be the limiting factor on both days.  Conditions
will need to continue to be monitored for possible changes.

Slightly cooler temperatures and chances for precipitation return to
the forecast Wednesday and Thursday.  A cold front will swing south
into the region through the day on Wednesday with showers and
thunderstorms developing ahead of it Wednesday afternoon and
evening.  Thursday, the front clears the GLD CWA and a trough begins
to move into the region.  This will bring additional chances for
showers and storms to the region on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Aug 19 2021

VFR conditions are expected at MCK and GLD through the 18Z TAF
period with isolated to scattered thunderstorms in the vicinity
of the TAF sites between about 23Z-08Z as storms develop late this
afternoon and continue to move across the area through the
evening ahead of a cold front. Gusty southeast to south winds
ahead of the front will turn to the northwest following frontal
passage between 13-14Z at both locations.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 19, 1:39 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Thu Aug 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Thu Aug 19 2021 /239 PM CDT Thu Aug 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A severe thunderstorm watch is in effect for the tri-border region
of northeast Colorado, southwest Nebraska, and northwest Kansas
through 8 PM MDT (9 PM CDT).

Scattered thunderstorms will continue to develop this afternoon and
evening over eastern Colorado with storms spreading eastward as
individual storms track to the north northeast. Severe thunderstorms
capable of producing large hail, damaging winds, and a brief tornado
are possible as well as locally heavy rainfall. The main area of
concern is northwest of a line from McCook, Nebraska to Colby,
Kansas, to Flagler, Colorado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible each afternoon from
Sunday through Tuesday along and west of the eastern Colorado border
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 19, 3:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 ESE CLARKVILLE        40.35N 102.47W
08/19/2021  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL AND HEAVY
            RAIN. TIME ESTIMATED BASED ON RADAR.

&&
Special weather statement, Aug 19, 3:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
343 PM MDT Thu Aug 19 2021

KSZ013-027-192215-
Wallace KS-Sherman KS-
343 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Wallace
and southeastern Sherman Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 10 miles northeast of Sharon Springs,
moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Kansas.

&&

LAT...LON 3898 10151 3899 10177 3922 10182 3922 10147
TIME...MOT...LOC 2143Z 179DEG 24KT 3904 10167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK/JRM

The radar

The Goodland radar (KGLD), 38 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
August 19, 4:05 PM CST
Where
Cheyenne County, 4.99 mi SSW of St Francis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.686, -101.844

Thunderstorm Wind, Sherman

When
August 19, 3:20 PM MST
Where
Sherman County, 2.94 mi ENE of Goodland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.390, -101.651

Sherman County Dispatch reported a downed powerline along County Road |23 near the intersection with County Road 68.

Hail, Thomas

When
August 19, 5:45 PM CST
Where
Thomas County, 3.2 mi NW of Brownville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.215, -101.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979626, 979630, 979636.